Missouri, 2012

Tornado and Flash Flooding in Missouri, October 12 to 14, 2012

October 12 to 14, 2012 · NWS SGF · 14 events in 3 counties and zones

A line of strong to severe storms raced across the Missouri Ozarks and produced several reports of severe winds and wind damage. There was a weak tornado that spun up along the squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A line of strong to severe storms raced across the Missouri Ozarks and produced several reports of severe winds and wind damage. There was a weak tornado that spun up along the squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 12, 12:56 AM CST, 2 hours earlier.

Area forecast discussion, Oct 12, 12:56 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 AM CDT FRI OCT 12 2012

.DISCUSSION...

AN ACTIVE WEATHER PERIOD IS AMONGST US OVER EXTREME SOUTHEAST KANSAS
AND THE MISSOURI OZARKS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE REGION EARLY THIS MORNING...IN RESPONSE TO LOW
LEVEL JET ACTION IMPINGING INTO AN EAST TO WEST ZONE OF
BAROCLINICITY.

WE'RE THINKING SOME OF THESE STORMS WILL LIKELY GO SEVERE AS WE
ADVANCE INTO THE FRIDAY MORNING HOURS.  THE 00Z RAOB FROM LAST
NIGHT...MEASURED 1703 J/KG OF CAPE FROM AN 850 MB PARCEL.  THIS IS A
LOT MORE CAPE THAN ANY OF THE MODELS HAD FORECASTED.  WE THINK ONCE
THIS PARCEL BECOMES MORE REALIZED THIS MORNING WITH INCREASED
ISENTROPIC LIFT...HAIL GENERATION WILL BEGIN.  RIGHT NOW WE THINK
HAIL TO THE SIZE OF QUARTERS WILL OCCUR WITH SOME OF THE STRONGER
STORMS.

AS THE LOW LEVEL JET WEAKENS TOWARD MID MORNING...STORM FREQUENCY
WILL START TO DECREASE...LEAVING MOST LOCATIONS ACROSS THE REGION
WITH DRY CONDITIONS INTO FRIDAY AFTERNOON AND EVENING. THIS WINDOW
OF DRY WEATHER WILL CONTINUE INTO SATURDAY MORNING...AND POSSIBLY
EARLY SATURDAY AFTERNOON.

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD IS PREPARING FOR A
MODERATE EPISODE OF SEVERE WEATHER LATE SATURDAY AFTERNOON INTO
SATURDAY NIGHT.  DAMAGING WIND GUSTS UP TO 75 MPH IS EXPECTED WITH
THE STRONGER STORMS.

WE CAN NOT RULE OUT A TORNADO OR TWO...ESPECIALLY WITH ANY LINE
SEGMENTS THAT BECOME ORGANIZED.  GIVEN THE STRUCTURE AND MAGNITUDE
OF 0-3 KM SHEAR...ERECT AND EVEN FORWARD LEANING UPDRAFTS WITHIN LINE
SEGMENTS OR A SQUALL LINE ARE EXPECTED.  THIS EXPECTATION...ALONG
WITH MODEST VALUES OF LOW LEVEL CAPE...WILL POSE A RISK FOR A COUPLE
OF SQUALL LINE TORNADOES. THE BETTER STORMS SHOULD OCCUR OVER
EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.  HOWEVER...SEVERE
RISKS WILL OCCUR AS FAR EAST AS THE HIGHWAY 63 CORRIDOR.

STORMS WILL EXIT THE OZARKS BY SUNDAY MORNING...GIVING WAY TO A
STABLE PACIFIC AIRMASS.  THEREFORE WE'RE NOT EXPECTING A WHOLE LOT
OF COLD AIR BEHIND SATURDAY NIGHTS FRONTAL PASSAGE.  THIS CHANGE IN
AIRMASS WILL PROVIDE FOR A DRY FORECAST SUNDAY THROUGH TUESDAY.

TEMPERATURES DURING THE SUNDAY THROUGH TUESDAY TIME FRAME WILL STAY
MILD...WITH AFTERNOON HIGHS WELL INTO THE 70S...AND OVERNIGHT LOWS
IN THE 50S. SOUTHERLY WINDS WILL ALLOW GULF MOISTURE TO QUICKLY
RETURN TO THE OZARKS.

THIS INCREASE IN MOISTURE WILL SET THE STAGE FOR ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS BY WEDNESDAY.  MODELS SUGGEST THAT A
PHASED TROUGH WILL APPROACH FROM THE WEST...DRAGGING ANOTHER PACIFIC
FRONT THROUGH SOUTHERN MISSOURI.  EARLY MODEL INDICATIONS SUGGEST
THAT INSTABILITY LEVELS WILL NOT BECOME SUFFICIENT FOR SEVERE
WEATHER ON WEDNESDAY.  THEREFORE AT THIS TIME...WE WILL NOT BE
MENTIONING A RISK FOR SEVERE STORMS IN THE HWO FOR WEDNESDAY.

CRAMER

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT
AS A COLD FRONT PUSHES IN FROM THE NORTHWEST. MVFR IS EXPECTED TO
PREVAIL ONCE STORMS DEVELOP. THERE MAY ALSO BE POCKETS OF IFR AND
PERHAPS SOME HAIL WITH STRONGER STORMS. IFR CEILINGS ARE THEN
EXPECTED TO DEVELOP BEHIND THE COLD FRONT LATE TONIGHT AND EARLY
FRIDAY MORNING. WINDS WILL SHIFT TO THE EAST AND NORTHEAST BEHIND THE
FRONT. FLIGHT CONDITIONS ARE THEN EXPECTED TO IMPROVE INTO THE
MVFR CATEGORY BY FRIDAY AFTERNOON... ALTHOUGH EXACT TIMING OF THE
IFR TO MVFR TRANSITION IS STILL UNCERTAIN. MODELS ARE THEN
HINTING AT IFR CEILINGS DEVELOPING LATE FRIDAY EVENING ALONG WITH
LOW LEVEL WIND SHEAR.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 12, 2:50 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT FRI OCT 12 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
350 AM CDT FRI OCT 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED FLOOD RISK.

DISCUSSION...

  MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING.
  THESE STORMS WILL BE CONFINED TO AREAS ALONG AND SOUTH OF A LINE
  FROM GIRARD KANSAS...TO SPRINGFIELD MISSOURI. LARGE HAIL UP TO
  THE SIZE OF QUARTERS WILL BE THE PRIMARY HAZARD WITH THESE STORMS.
  LOCALIZED HEAVY RAIN WILL OCCUR IN SOME AREAS...POSING A LIMITED
  FLOOD RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  AN EPISODE OF SEVERE THUNDERSTORMS WILL OCCUR LATE SATURDAY
  AFTERNOON INTO SATURDAY NIGHT OVER AREAS OF EXTREME SOUTHEAST
  KANSAS AND THE MISSOURI OZARKS. DAMAGING WIND GUSTS UP TO 75 MPH
  WILL BE THE PRIMARY RISK WITH THESE STORMS. A TORNADO OR TWO CAN
  NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  AREAS ALONG AND SOUTH OF A LINE FROM GIRARD KANSAS TO
  SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The Springfield radar (KSGF), 39 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 3 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Lawrence

When
October 12, 2:56 AM CST
Where
Lawrence County, 0.88 mi SE of Miller
Measured
0.75 in hail
Reported by
Public
Coordinates
37.210, -93.840

Hail, Lawrence

When
October 12, 3:00 AM CST
Where
Lawrence County, 0.69 mi S of Halltown
Measured
0.75 in hail
Reported by
Post Office
Coordinates
37.190, -93.630

Hail, Greene

When
October 12, 3:37 AM CST
Where
Greene County, Republic
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.120, -93.480

Hail, Greene

When
October 12, 3:43 AM CST
Where
Greene County, Republic
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.120, -93.480

Thunderstorm Wind, Lawrence

When
October 13, 7:20 PM CST
Where
Lawrence County, 1.49 mi SSW of Albatross
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.160, -93.860

Trained weather spotter with the volunteer fire department estimated winds up to 70 mph. Reports of lots of small limbs and leaf debris down.

Thunderstorm Wind, Greene

When
October 13, 7:37 PM CST
Where
Greene County, 2.84 mi ESE of Plano
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.170, -93.570

A poorly constructed barn and outbuildings were destroyed and debris was scattered in a southwest to northeast direction about 200 yards away.

Thunderstorm Wind, Greene

When
October 13, 7:44 PM CST
Where
Greene County, 2.84 mi ESE of Plano
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
37.170, -93.570

Small shed and two greenhouses were destroyed.

Thunderstorm Wind, Greene

When
October 13, 7:47 PM CST
Where
Greene County, Republic
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.120, -93.480

Gusts were estimated on the west side of Republic.

Tornado, Greene

When
October 13, 7:53 PM CST to 7:54 PM CST
Where
Greene County, 1.72 mi SSW of Willard to 1.22 mi SSW of Willard
Rating
EF0
Path length
0.52 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.277, -93.443

A brief EF-0 tornado with winds estimated up to 80 mph touched down in a rural neighborhood on the southwest side of Willard off State Highway AB and Farm Road 94. Several trees and large limbs were blown down in all directions. Several houses had minor roof and siding damage. A large wooden deck was picked up and moved from its original place.

Thunderstorm Wind, Webster

When
October 13, 8:15 PM CST
Where
Webster County, 4.97 mi SSE of Marshfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.270, -92.870

A large tree was blown down off Highway A and Hardwood Road about five miles south of Marshfield.

Flash Flood, Greene

When
October 13, 9:10 PM CST to 10:10 PM CST
Where
Greene County, 2.84 mi ENE of Battlefield to 2.87 mi ENE of Battlefield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.130, -93.330

Water was running over the road at the intersection of Scenic and Cardinal Streets. The water was up to a foot deep.

Flash Flood, Greene

When
October 13, 11:39 PM CST to October 14, 12:39 AM CST
Where
Greene County, 1.97 mi WSW of Springfield to 2.01 mi WSW of Springfield
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.188, -93.332

KTTS radio relayed to the NWS that Wilson Creek was flooded over its banks at the intersection of Scenic Street. The gauge at the time was measured at 10.22 feet.

Flash Flood, Greene

When
October 14, 12:00 AM CST to 1:00 AM CST
Where
Greene County, 1.96 mi S of Nichols to 1.88 mi S of Nichols
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.192, -93.368

An off duty meteorologist with KSPR relayed to the NWS that the intersection of Farm Roads 146 and 123 near Wilson Farm was flooded and impassable. It was estimated that the water was 3 to 4 feet over the roadway.

Flood, Greene

When
October 14, 8:45 AM CST to 9:45 AM CST
Where
Greene County, 1.3 mi ESE of Sequiota to 1.1 mi ENE of Galloway
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.140, -93.210

The James River Gauge on the southeast side of Springfield briefly reached minor flood stage at 12.0 feet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408399, 408400, 408401, 408402, 408405, 408412, 408404, 408403, 408409, 408413, 408395, 408396, 408397, 408398.